Format

Send to

Choose Destination
Mayo Clin Proc. 2014 Jan;89(1):95-106. doi: 10.1016/j.mayocp.2013.09.016.

Drug-induced liver injury.

Author information

1
Division of Gastroenterology and Hepatology, Mayo Clinic, Rochester, MN. Electronic address: Leise.michael@mayo.edu.
2
Division of Gastroenterology and Hepatology, Mayo Clinic, Rochester, MN.

Abstract

Drug hepatoxicity can be nonidiosyncratic (predictable), as in the case of acetaminophen, or idiosyncratic (unpredictable). This review article focuses primarily on idiosyncratic drug-induced liver injury (DILI). New epidemiologic data suggest that approximately 20 new cases of DILI per 100,000 persons occur each year. Idiosyncratic DILI accounts for 11% of the cases of acute liver failure in the United States. Risk factors for DILI include medication dose, drug lipophilicity, and extent of hepatic metabolism. There is mixed evidence to support the role of host factors such as age, sex, and chronic liver disease in the development of DILI. For specific drugs, a genetic predisposition appears to be a risk factor for DILI. Suspected cases of idiosyncratic DILI should be categorized as hepatitic, cholestatic, or mixed on the basis of the degree/ratio of abnormalities in the alanine aminotransferase and alkaline phosphatase. A careful evaluation for other causes of liver disease should be performed, though a liver biopsy is rarely needed. There is evidence that some patients with DILI may actually have hepatitis E and this diagnosis should be considered. Amoxicillin/clavulanate isoniazid, and nonsteroidal anti-inflammatory drugs are among the most common causes of DILI. Drug discontinuation or dechallenge should lead to an improvement in liver biochemistries in most patients, though a bilirubin value of more than 3 g/dL is associated with mortality of at least 10%. New biomarkers for DILI using proteomics and micro RNA appear promising but require further study. New studies on drugs with potential for causing DILI are reviewed herein, including tumor necrosis factor-alpha antagonists, fluoroquinolones, tyrosine kinase inhibitors, statins, and supplements. PubMed was used with search terms of drug induced liver injury OR DILI with filter settings of "English language" and "humans" and custom date range of "January 1, 2000." The authors also manually searched bibliographies from key references and included seminal references before the year 2000.

KEYWORDS:

AIH; ALF; ALT; CNS; DI-AIH; DILI; DILIN; Drug Induced Liver Injury Network; FDA; Food and Drug Administration; HDS; HEV; HLA; IV; LTx; N-Acetylcysteine; NAC; NAFLD; TNF; ULN; acute liver failure; alanine aminotransferase; autoimmunelike hepatitis; central nervous system; drug-induced autoimmunelike hepatitis; drug-induced liver injury; hepatitis E virus; herbal and dietary supplement; human leukocyte antigen; intravenous; liver transplantation; miRNA; micro RNA; nonalcoholic fatty liver disease; tumor necrosis factor; upper limit of normal

PMID:
24388027
DOI:
10.1016/j.mayocp.2013.09.016
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center